clopen.solutions
OP-00555 Open

The shortest space curve of prescribed minimum width

Submit a result

For a continuous rectifiable curve $\gamma\colon [0,1] \to \mathbb{R}^3$ let $$w(\gamma) = \min_{u \in S^2} \Bigl( \max_{t \in [0,1]} \gamma(t) \cdot u - \min_{t \in [0,1]} \gamma(t) \cdot u \Bigr),$$ the least distance between two parallel planes that enclose its image. The endpoints are free and the curve need not be closed. Zalgaller proposed a curve $L_3$, made of segments and helical arcs, of length about $3.9215$, and conjectured that it is the shortest curve of width one. Bartels, Choy, Wu and Li showed in a 2026 preprint that $L_3$ has width less than $0.9912$, and constructed, with a computer-assisted proof formalized in Lean, a curve of width one and length $3.905124\ldots$, which they prove is a strict local minimum within a candidate family. Ghomi proved that $\operatorname{Length}(\gamma) \ge 3.7669\, w(\gamma)$ for every such curve. For closed curves he proved $\operatorname{Length}(\gamma) \ge \sqrt{\pi^2 + 16}\, w(\gamma)$ and constructed a closed curve of width one and length less than $5.1151$, shorter than Zalgaller's conjectured closed minimizer.

Problem. Determine the exact infimum of $\operatorname{Length}(\gamma)$ subject to $w(\gamma) = 1$, and identify all minimizing images up to rigid motion.

Source: Zalgaller (1994), Conjecture 1, that his curve L₃ is the shortest space curve of width 1; a space analogue of Bellman's escape-path problem (Ghomi, 2018).

Imported from github.com/MColbrook/AIM.

Classification

Primary
MG — Metric Geometry
Secondary
DG
Keywords
AIM Open Applied Problems, escape paths, space curves, width

References

@article{zalgaller1994,
  author        = {Zalgaller, V. A.},
  title         = {The shortest space curve of unit width},
  journal       = {Mat. Fiz. Anal. Geom.},
  volume        = {1},
  number        = {3-4},
  year          = {1994},
  pages         = {454--461},
  language      = {Russian},
  note          = {English translation by S. Finch},
  eprint        = {1910.02729},
  archivePrefix = {arXiv},
}
@article{ghomi2018,
  author        = {Ghomi, Mohammad},
  title         = {The length, width, and inradius of space curves},
  journal       = {Geom. Dedicata},
  volume        = {196},
  number        = {1},
  year          = {2018},
  pages         = {123--143},
  doi           = {10.1007/s10711-017-0312-3},
    eprint        = {1605.01144},
  archivePrefix = {arXiv},
}
@misc{bartels2026,
  author        = {Bartels, Tinko Sebastian and Choy, Dennis Kevin and Wu, Ruixiang and Li, Tongxin},
  title         = {A short open space curve of unit width},
  year          = {2026},
  eprint        = {2610.19585},
  archivePrefix = {arXiv},
}
@misc{aim-shortest-width-one-space-curve,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The shortest space curve of prescribed minimum width}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/246-shortest-width-one-space-curve.md},
  note         = {Entry 246 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00555, "The shortest space curve of prescribed minimum width", clopen.solutions.